Illinois, 2020

Hail and Damaging Winds in Illinois, April 8, 2020

April 8, 2020 · NWS ILX · 67 events in 22 counties and zones

An approaching cold front interacted with an unstable and sheared environment to trigger a broken line of supercell thunderstorms across the Illinois River Valley during the late afternoon of April 8th. The storms tracked southeastward across central Illinois, eventually congealing into a solid line before dropping to near the I-64 corridor by late evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.6 million
Crop damage
None recorded
Events
67

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An approaching cold front interacted with an unstable and sheared environment to trigger a broken line of supercell thunderstorms across the Illinois River Valley during the late afternoon of April 8th. The storms tracked southeastward across central Illinois, eventually congealing into a solid line before dropping to near the I-64 corridor by late evening. Wind gusts of 60-70 mph were observed, with some of the stronger cells producing gusts in excess of 70 mph. As a result of the strong winds, widespread wind damage was reported. In addition, a few of the storms dropped hail as large as ping pong balls.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 8, 1:21 PM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Apr 8, 1:21 PM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
221 PM CDT Wed Apr 8 2020

.SYNOPSIS...
Issued at 221 PM CDT Wed Apr 8 2020

A strong cold front will cross the area late this afternoon and
evening, bringing a good chance for thunderstorms. Severe storms
are possible, with very large hail and damaging wind gusts being
the primary threats. Windy and much colder air will follow the
frontal passage, for Thursday. Spotty rain showers will also be
possible on Thursday.

&&

.SHORT TERM...(This evening through Thursday)
ISSUED AT 221 PM CDT Wed Apr 8 2020

Main concern is potential of severe storms late this afternoon and
evening. A low pressure system is projected to slide east across
northern Illinois, with a cold front rotating around to the south
of the low with increasing speed this evening.

Deep layer moisture is lacking with the expected line of storms,
similar to yesterday. However, we are not expecting a cap to
limit the updraft initiation. And the leading edge of this cold
air mass will be steep, enhancing the initial push from ground
level. An inverted-V sounding in the lowest 200-300 mb is
pointing toward increased risk of damaging downburst winds.
Instability is a bit lower than yesterday, with MLCAPEs of
1000-1500 J/kg, but 0-6km bulk shear of 60-75 KT will help support
severe storm development. Sounding analysis shows strong omega in
the cloud bearing layer and above, so once the storms start
developing, updrafts will reach the equilibrium level quickly.
Freezing level on the 18z KILX special sounding showed up at 9.4K
FT, which supports large hail as well.

The line progression looks to reach our NW counties from Knox to
Schuyler between 3-4 pm, advancing quickly to the E-SE across
central and SE Illinois. An approximate departure from our SE
counties is timed in the high resolution models between 8-9 pm.

A blast of NW winds will follow the front this evening, with 20-30
mph winds for a few hours. Winds will diminish after midnight
before ramping back up Thursday morning. NW winds will approach
Wind Advisory criteria Thursday afternoon (sustained 30 mph, and/or
frequent gusts of 45-57 mph).

Steep low level lapse rates and the passage of a 500mb tough axis
will support cloud development during the heat of the day, with
scattered rain showers Thursday afternoon. Better chances of rain
showers will be north of I-72/74-Danville. Enough cold air aloft
could trigger a few snow showers in northern Illinois, but did not
introduce any snow into our forecast at this point.

&&

.LONG TERM...(Thursday night through Wednesday)
ISSUED AT 221 PM CDT Wed Apr 8 2020

Northwest winds will diminish Thursday evening, but remain 10-20
mph through the night. A chilly night is expected, with freezing
temps forecast for nearly all of our CWA, except for along Highway
50 between Flora and Lawrenceville. The lows in that area should
remain just above freezing. The sustained winds will reduce the
chances of frost formation, but freezing temperatures would still
cause damage to any sensitive budding vegetation where the
growing season has started in portions of southeast Illinois.

Friday will see sunny skies and continued chilly conditions, as a
surface ridge center progresses south through the Plains. We will
remain on the colder NE quadrant of that low, with highs in the
upper 40s to low 50s.

Upper level ridging on Saturday will start a warming trend for a
couple days. However, rain chances will increase on Saturday as
well, due to a warm frontal circulation developing across Illinois
from low pressure developing in the western Plains. Rain chances
will continue on Sunday as that low progresses toward southern
Illinois, eventually passing to our east Sunday night. A few
rumbles of thunder could develop Sunday afternoon and evening,
depending on the position of the warm front and track of the low.

Even colder air will settle into the area following that system,
with lows Monday night through Wednesday night below freezing in
our entire CWA. A few northern locations could even see lows in
the mid 20s.

While individual shortwaves are tough to time at this point,
scattered rain showers and even spotty snow showers will be
possible in the Monday night through Tuesday night time frame.
Precip should end by Wednesday morning, as much below normal
temperatures continue through Wednesday afternoon.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1242 PM CDT Wed Apr 8 2020

VFR conditions will prevail through around 21z this afternoon,
then a line of strong to severe thunderstorms will rapidly advance
across the area between 21z and 02z. Have continued the storm
timing for about a 2 hour window where the worst conditions will
be occurring. IFR vis in heavy rain could occur, although most vis
reduction should be MVFR. A strong cold front will quickly bring
an end to the rain, and northwest winds gusting 25-30 knots during
the late evening through shortly after midnight. After the gusts
subside for the remainder of the night, northwest winds will
increase quickly tomorrow morning into the 15G30KT range. Higher
gusts are likely Thursday afternoon.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...Shimon
SHORT TERM...Shimon
LONG TERM...Shimon
AVIATION...Shimon
Hazardous weather outlook, Apr 8, 2:07 PM CST, 23 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
307 PM CDT Wed Apr 8 2020

ILZ027>031-037-038-091200-
Knox-Marshall-McLean-Peoria-Stark-Tazewell-Woodford-
307 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...

.DAY ONE...TONIGHT...

Thunderstorms are expected late this afternoon. A few of them will
be strong to severe, with large hail and damaging winds possible.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Northwest winds will gust up to 40 mph on Thursday, causing travel
difficulty for high profile vehicles.

Temperatures are expected to fall below freezing Thursday night,
and again Monday night. This may damage sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 3 pm and 6 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

ILZ036-040-041-091200-
Fulton-Mason-Schuyler-
307 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...

.DAY ONE...TONIGHT...

There is a slight risk of severe thunderstorms late this
afternoon and early evening. Very large hail is the primary
concern, along with damaging winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Northwest winds will gust from 35 to 40 mph on Thursday, causing
travel difficulty for high profile vehicles.

Temperatures are expected to fall below freezing Thursday night,
and again Monday night. This may damage sensitive vegetation.

Flooding on the Illinois River will continue for several more
days from Havana to Beardstown.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 pm and 8 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

A conference call for emergency managers will be held at noon.

ILZ042>057-061>063-066>068-071>073-091200-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Jasper-Lawrence-Logan-Macon-
Menard-Morgan-Moultrie-Piatt-Richland-Sangamon-Scott-Shelby-
Vermilion-
307 PM CDT Wed Apr 8 2020

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

...SEVERE THUNDERSTORM WATCH UNTIL 9 PM...

.DAY ONE...TONIGHT...

There is an enhanced risk of severe thunderstorms late this
afternoon and early evening. Very large hail is the primary
concern, along with strong damaging winds.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Northwest winds will gust up to 40 mph on Thursday, causing travel
difficulty for high profile vehicles.

Temperatures are expected to fall below freezing Thursday night,
and again Monday night. This may damage sensitive vegetation.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 6 pm and 9 pm. Please
relay any information about observed severe weather to the
National Weather Service while following all local, state and CDC
guidelines.

A conference call for emergency managers will be held at noon.

Barker

The radar

The Quad Cities radar (KDVN), 105 km away, was scanning. The volume nearest the first event began at 20:30 UTC.

Open the radar archive at this moment

Event by event

55 thunderstorm wind, 12 hail. Local standard time, as filed.

Hail, Fulton

When
April 8, 2:30 PM CST to 2:35 PM CST
Where
Fulton County, Avon
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.670, -90.430

Hail, Knox

When
April 8, 2:59 PM CST to 3:04 PM CST
Where
Knox County, Galesburg
Measured
1 in hail
Reported by
Mesonet
Coordinates
40.950, -90.370

Hail, Fulton

When
April 8, 3:41 PM CST to 3:46 PM CST
Where
Fulton County, 1 mi N of Lewistown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.414, -90.150

Thunderstorm Wind, Mason

When
April 8, 4:00 PM CST to 4:05 PM CST
Where
Mason County, Mason City
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
40.200, -89.700

Several trees were blown down, including one onto a house.

Hail, Sangamon

When
April 8, 4:11 PM CST to 4:16 PM CST
Where
Sangamon County, 2 mi SE of Cantrall
Measured
0.75 in hail
Reported by
Public
Coordinates
39.910, -89.653

Thunderstorm Wind, Logan

When
April 8, 4:15 PM CST to 4:20 PM CST
Where
Logan County, 2.87 mi NE of Fogarty to 2.75 mi SSW of Lincoln
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Trained Spotter
Coordinates
40.114, -89.398

Twenty power poles were snapped along 1350th Street near the entrance to the Logan Correctional Center.

Thunderstorm Wind, Logan

When
April 8, 4:15 PM CST to 4:20 PM CST
Where
Logan County, 2.65 mi WSW of Lincoln to 0.98 mi NNE of Elkhart
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Public
Coordinates
40.137, -89.417

Three tractor trailers were blown over on I-55 between Lincoln and Elkhart.

Hail, Sangamon

When
April 8, 4:20 PM CST to 4:25 PM CST
Where
Sangamon County, Sherman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.880, -89.600

Thunderstorm Wind, Logan

When
April 8, 4:20 PM CST to 4:25 PM CST
Where
Logan County, 1.28 mi SSE of Lincoln to 2.05 mi W of Chestervale
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
40.134, -89.358

Power poles were blown down along Primm Road on the south side of Lincoln. Power lines were knocked down at Railsplitter State Park.

Hail, Sangamon

When
April 8, 4:21 PM CST to 4:26 PM CST
Where
Sangamon County, 0.53 mi W of Devereux Hgts
Measured
3 in hail
Reported by
Public
Coordinates
39.870, -89.610

Hail, Sangamon

When
April 8, 4:23 PM CST to 4:28 PM CST
Where
Sangamon County, Sherman
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
39.880, -89.600

Thunderstorm Wind, Logan

When
April 8, 4:25 PM CST to 4:30 PM CST
Where
Logan County, Mt Pulaski
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
COOP Observer
Coordinates
40.020, -89.280

Several large trees were blown down, including one that crushed a camper.

Hail, Sangamon

When
April 8, 4:28 PM CST to 4:33 PM CST
Where
Sangamon County, Dawson
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
39.850, -89.470

Hail, Peoria

When
April 8, 4:30 PM CST to 4:35 PM CST
Where
Peoria County, Chillicothe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.920, -89.480

Thunderstorm Wind, Logan

When
April 8, 4:30 PM CST to 4:35 PM CST
Where
Logan County, 1 mi SE of Beason
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.140, -89.187

A large tree branch was broken off.

Thunderstorm Wind, Morgan

When
April 8, 4:30 PM CST to 4:35 PM CST
Where
Morgan County, 1.74 mi WNW of Arnold
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
39.730, -90.180

Power lines were blown down near the Correctional Center.

Thunderstorm Wind, Sangamon

When
April 8, 4:30 PM CST to 4:35 PM CST
Where
Sangamon County, Mechanicsburg
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.820, -89.400

A power pole was blown down on John Wayne Road.

Thunderstorm Wind, Sangamon

When
April 8, 4:30 PM CST to 4:35 PM CST
Where
Sangamon County, 1.19 mi SE of Barclay
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.860, -89.502

A power pole was blown down on Dawson Lane between Dawson and Riverton.

Thunderstorm Wind, De Witt

When
April 8, 4:31 PM CST to 4:36 PM CST
Where
De Witt County, 1 mi S of Kenney
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.086, -89.080

Several trees were blown down.

Hail, Sangamon

When
April 8, 4:32 PM CST to 4:37 PM CST
Where
Sangamon County, Riverton
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
39.850, -89.530

Thunderstorm Wind, De Witt

When
April 8, 4:35 PM CST to 4:40 PM CST
Where
De Witt County, Clinton
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.150, -88.950

A tree was blown onto a trailer.

Thunderstorm Wind, Sangamon

When
April 8, 4:38 PM CST to 4:43 PM CST
Where
Sangamon County, 4.82 mi E of Lanesville
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
39.840, -89.260

A barn was destroyed with part of the structure being blown up to a mile from its foundation.

Thunderstorm Wind, Macon

When
April 8, 4:41 PM CST to 4:46 PM CST
Where
Macon County, Warrensburg
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.930, -89.070

Several trees were blown down and roof damage occurred.

Thunderstorm Wind, Macon

When
April 8, 4:41 PM CST to 4:46 PM CST
Where
Macon County, 1 mi NE of Warrensburg
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.940, -89.057

Trees were damaged on the northeast side of Warrensburg.

Thunderstorm Wind, Macon

When
April 8, 4:41 PM CST to 4:46 PM CST
Where
Macon County, 0.69 mi N of Emery
Measured
61 kt (70 mph) estimated gust
Property damage
$35,000
Reported by
Public
Coordinates
39.990, -88.950

The Topflight Grain Elevator was damaged between Maroa and Forsyth.

Thunderstorm Wind, Macon

When
April 8, 4:41 PM CST to 4:46 PM CST
Where
Macon County, Maroa
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.030, -88.950

Barn roofing was blown off.

Hail, Christian

When
April 8, 4:43 PM CST to 4:48 PM CST
Where
Christian County, 1.74 mi SE of Mt Auburn
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.750, -89.250

Thunderstorm Wind, Christian

When
April 8, 4:43 PM CST to 4:48 PM CST
Where
Christian County, 1.74 mi SE of Mt Auburn
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
39.750, -89.250

A grain bin was blown across the road.

Thunderstorm Wind, Macon

When
April 8, 4:45 PM CST to 4:50 PM CST
Where
Macon County, Maroa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.030, -88.950

A barn door was blown off and an old evergreen tree was uprooted. A neighboring residence had a large tree blown down as well.

Hail, Vermilion

When
April 8, 4:47 PM CST to 4:52 PM CST
Where
Vermilion County, Alvin
Measured
1.25 in hail
Reported by
Emergency Manager
Coordinates
40.320, -87.600

Thunderstorm Wind, Macon

When
April 8, 4:50 PM CST to 4:55 PM CST
Where
Macon County, Argenta
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
39.980, -88.820

A large tree fell onto a house and garage, causing damage to both.

Thunderstorm Wind, Macon

When
April 8, 4:54 PM CST to 4:59 PM CST
Where
Macon County, Decatur
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.850, -88.950

Several power lines were blown down across Decatur.

Thunderstorm Wind, Macon

When
April 8, 4:55 PM CST to 5:00 PM CST
Where
Macon County, 2.27 mi W of Decatur
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.845, -88.992

A two and a half foot-diameter tree was uprooted and several large tree branches were blown down in Fairview Park in Decatur.

Thunderstorm Wind, Piatt

When
April 8, 4:55 PM CST to 5:00 PM CST
Where
Piatt County, 2 mi W of Bement
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
39.920, -88.608

Numerous power lines and trees were blown down.

Thunderstorm Wind, Piatt

When
April 8, 4:55 PM CST to 5:00 PM CST
Where
Piatt County, Monticello
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.030, -88.570

Several trees were blown down.

Thunderstorm Wind, Macon

When
April 8, 4:56 PM CST to 5:01 PM CST
Where
Macon County, Argenta
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
39.980, -88.820

Power poles were blown down.

Thunderstorm Wind, Macon

When
April 8, 4:56 PM CST to 5:01 PM CST
Where
Macon County, Maroa
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Trained Spotter
Coordinates
40.030, -88.950

Power poles were blown down.

Thunderstorm Wind, Piatt

When
April 8, 5:00 PM CST to 5:05 PM CST
Where
Piatt County, Bement to 1.21 mi S of Monticello
Measured
61 kt (70 mph) estimated gust
Property damage
$150,000
Reported by
Emergency Manager
Coordinates
39.920, -88.570

Numerous power poles were blown down along Route 105 between Bement and Monticello.

Thunderstorm Wind, Piatt

When
April 8, 5:02 PM CST to 5:07 PM CST
Where
Piatt County, 2 mi SW of Bement
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
39.900, -88.597

Several trees and power lines were blown down southwest of Bement.

Thunderstorm Wind, Moultrie

When
April 8, 5:05 PM CST to 5:10 PM CST
Where
Moultrie County, 5 mi N of Lovington
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.792, -88.630

A power pole was snapped.

Thunderstorm Wind, Piatt

When
April 8, 5:07 PM CST to 5:12 PM CST
Where
Piatt County, 1 mi W of Hammond
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
39.800, -88.619

Thunderstorm winds blew a wall out of a pole barn.

Thunderstorm Wind, Champaign

When
April 8, 5:10 PM CST to 5:15 PM CST
Where
Champaign County, 2.63 mi SSW of Pesotum to 1.76 mi SW of Pesotum
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Emergency Manager
Coordinates
39.886, -88.293

Three to five power poles were blown down at County Road 100 and US-45 just southwest of Pesotum.

Thunderstorm Wind, Champaign

When
April 8, 5:13 PM CST to 5:18 PM CST
Where
Champaign County, Pesotum
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.920, -88.270

Several one foot-diameter branches were blown down.

Thunderstorm Wind, Macon

When
April 8, 5:18 PM CST to 5:23 PM CST
Where
Macon County, 0.69 mi S of Argenta
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.970, -88.820

A semi was blown off I-72 near mile marker 150.

Thunderstorm Wind, Vermilion

When
April 8, 5:32 PM CST to 5:37 PM CST
Where
Vermilion County, 0.53 mi W of Brewer
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.130, -87.580

Numerous small tree branches were blown down.

Thunderstorm Wind, Vermilion

When
April 8, 5:33 PM CST to 5:38 PM CST
Where
Vermilion County, Danville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.130, -87.620

A tree was blown down at Bowman and May Street.

Thunderstorm Wind, Coles

When
April 8, 5:34 PM CST to 5:39 PM CST
Where
Coles County, 2 mi E of Oakland
Measured
52 kt (60 mph) estimated gust
Property damage
$75,000
Reported by
Public
Coordinates
39.650, -87.992

Several small tree branches were blown down and shingles were blown off roofs.

Thunderstorm Wind, Vermilion

When
April 8, 5:34 PM CST to 5:39 PM CST
Where
Vermilion County, Danville
Measured
61 kt (70 mph) estimated gust
Property damage
$70,000
Reported by
Emergency Manager
Coordinates
40.130, -87.620

Roof damage to buildings on Bensyl and Emerson and the 100 block of North Walnut.

Thunderstorm Wind, Douglas

When
April 8, 5:40 PM CST to 5:45 PM CST
Where
Douglas County, 1 mi S of Arcola
Measured
61 kt (70 mph) estimated gust
Property damage
$40,000
Reported by
Emergency Manager
Coordinates
39.666, -88.300

Numerous semis were blown over on I-57 south of Arcola.

Thunderstorm Wind, Vermilion

When
April 8, 5:40 PM CST to 5:45 PM CST
Where
Vermilion County, Oakwood
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
40.120, -87.780

A wooden fence was blown over.

Thunderstorm Wind, Coles

When
April 8, 5:43 PM CST to 5:48 PM CST
Where
Coles County, Paradise
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.420, -88.430

Several large tree branches were blown down, knocking out power.

Thunderstorm Wind, Vermilion

When
April 8, 5:50 PM CST to 5:55 PM CST
Where
Vermilion County, 0.87 mi NW of Westville
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
40.040, -87.640

A semi was blown over on Highway 1 on the south end of Westville.

Thunderstorm Wind, Edgar

When
April 8, 5:55 PM CST to 6:00 PM CST
Where
Edgar County, 1 mi SSW of Paris
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.607, -87.707

A pine tree was blown down.

Thunderstorm Wind, Edgar

When
April 8, 5:55 PM CST to 6:00 PM CST
Where
Edgar County, 4 mi N of Chrisman
Measured
61 kt (70 mph) estimated gust
Property damage
$45,000
Reported by
Emergency Manager
Coordinates
39.858, -87.670

A house was damaged and power lines were blown down near Chrisman.

Thunderstorm Wind, Effingham

When
April 8, 5:55 PM CST to 6:00 PM CST
Where
Effingham County, 1.07 mi W of Effingham
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.120, -88.550

A large tree branch was blown down, damaging a chain link fence.

Thunderstorm Wind, Effingham

When
April 8, 5:56 PM CST to 6:01 PM CST
Where
Effingham County, 1 mi NE of Effingham
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
39.130, -88.517

A sign was blown over at Orchard Inn Tavern.

Thunderstorm Wind, Champaign

When
April 8, 6:00 PM CST to 6:05 PM CST
Where
Champaign County, Gifford
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.300, -88.020

A tree branch was blown down.

Thunderstorm Wind, Clark

When
April 8, 6:00 PM CST to 6:05 PM CST
Where
Clark County, 0.69 mi N of Martinsville
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.340, -87.880

A gustnado on the leading edge of thunderstorms damaged power lines on the north side of Martinsville.

Thunderstorm Wind, Clark

When
April 8, 6:05 PM CST to 6:10 PM CST
Where
Clark County, 3 mi E of Martinsville
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
39.330, -87.824

Several utility poles were damaged on 1000th St between Highway 40 and 1200th Road.

Thunderstorm Wind, Vermilion

When
April 8, 6:15 PM CST to 6:20 PM CST
Where
Vermilion County, 2.74 mi WSW of Olivet
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Mesonet
Coordinates
39.940, -87.680

A shed was destroyed.

Thunderstorm Wind, Crawford

When
April 8, 6:25 PM CST to 6:30 PM CST
Where
Crawford County, Oblong
Measured
61 kt (70 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
39.000, -87.920

Numerous trees and power poles were blown down.

Thunderstorm Wind, Richland

When
April 8, 6:28 PM CST to 6:33 PM CST
Where
Richland County, 4 mi NW of Olney
Measured
61 kt (70 mph) estimated gust
Property damage
$50,000
Reported by
Trained Spotter
Coordinates
38.771, -88.132

A barn was blown over northwest of Olney.

Thunderstorm Wind, Crawford

When
April 8, 6:33 PM CST to 6:38 PM CST
Where
Crawford County, Robinson
Measured
61 kt (70 mph) estimated gust
Property damage
$60,000
Reported by
Emergency Manager
Coordinates
39.000, -87.730

Numerous trees and power poles were blown down.

Thunderstorm Wind, Crawford

When
April 8, 6:40 PM CST to 6:45 PM CST
Where
Crawford County, Flat Rock
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
38.900, -87.670

A tree was blown onto a house in Flat Rock.

Thunderstorm Wind, Lawrence

When
April 8, 6:42 PM CST to 6:47 PM CST
Where
Lawrence County, 1.75 mi SW of Bridgeport
Measured
61 kt (70 mph) estimated gust
Reported by
Mesonet
Coordinates
38.700, -87.770

Two large trees were blown down near Bridgeport.

Thunderstorm Wind, Lawrence

When
April 8, 6:47 PM CST to 6:52 PM CST
Where
Lawrence County, Lawrenceville
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
38.720, -87.670

Trees were uprooted or snapped.

Thunderstorm Wind, Lawrence

When
April 8, 6:52 PM CST to 6:57 PM CST
Where
Lawrence County, 2.63 mi SW of Bridgeport
Measured
61 kt (70 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
38.690, -87.780

Trees were uprooted or snapped.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2020Every state in 2020This day in weather historyWarnings in Illinois, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 884899, 884901, 884902, 884915, 884903, 884917, 884918, 884904, 884919, 884906, 884908, 884920, 884996, 884910, 884921, 884922, 884923, 884924, 884925, 884911, 884926, 884928, 884929, 884931, 884933, 884934, 884912, 884935, 884937, 884914, 884942, 884943, 884945, 884946, 884947, 884948, 884949, 884950, 884952, 884954, and more.